Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Quad Cities, IA

May 1, 2018Delaware County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 1, 2018, 8:25 PM CDT for Delaware County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2018, 8:25 PM CDT (01:25 UTC)
Expired
May 1, 2018, 9:00 PM CDT
In force
35 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Delaware County, IA

The radar

The Quad Cities radar (KDVN), 126 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 5:47 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KDVN 020125
SVRDVN
IAC055-020200-
/O.NEW.KDVN.SV.W.0002.180502T0125Z-180502T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
825 PM CDT TUE MAY 1 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Northern Delaware County in northeastern Iowa...

* Until 900 PM CDT

* At 825 PM CDT, a severe thunderstorm was located over Dundee, or 7
  miles northwest of Manchester, moving northeast at 45 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Edgewood, Colesburg, Greeley, Dundee, Masonville, Twin Bridges
  Park, Backbone State Park and Coffins Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4263 9113 4247 9161 4264 9161 4265 9113
TIME...MOT...LOC 0125Z 234DEG 37KT 4259 9152 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
4 follow-up statements
090 
WWUS53 KDVN 020132
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
832 PM CDT TUE MAY 1 2018

IAC055-020200-
/O.CON.KDVN.SV.W.0002.000000T0000Z-180502T0200Z/
Delaware IA-
832 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN DELAWARE COUNTY...

At 832 PM CDT, a severe thunderstorm was located near Edgewood, or
near Manchester, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Edgewood, Colesburg, Greeley, Dundee, Masonville, Twin Bridges Park,
Backbone State Park and Coffins Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4263 9113 4247 9161 4264 9161 4265 9113
TIME...MOT...LOC 0132Z 245DEG 34KT 4257 9143 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
771 
WWUS53 KDVN 020137
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
837 PM CDT TUE MAY 1 2018

IAC055-020200-
/O.CON.KDVN.SV.W.0002.000000T0000Z-180502T0200Z/
Delaware IA-
837 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN DELAWARE COUNTY...

At 837 PM CDT, a severe thunderstorm was located over Greeley, or 8
miles northeast of Manchester, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Edgewood, Colesburg, Greeley, Dundee, Masonville, Twin Bridges Park,
Backbone State Park and Coffins Grove Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4263 9113 4247 9161 4264 9161 4265 9113
TIME...MOT...LOC 0137Z 243DEG 36KT 4259 9137 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
623 
WWUS53 KDVN 020147
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
847 PM CDT TUE MAY 1 2018

IAC055-020200-
/O.CON.KDVN.SV.W.0002.000000T0000Z-180502T0200Z/
Delaware IA-
847 PM CDT TUE MAY 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN DELAWARE COUNTY...

At 846 PM CDT, a severe thunderstorm was located over Colesburg, or
13 miles southwest of Guttenberg, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Colesburg, Greeley and Twin Bridges Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4256 9133 4265 9136 4265 9113 4263 9113
TIME...MOT...LOC 0146Z 239DEG 36KT 4262 9125 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gibbs
209 
WWUS53 KDVN 020150
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
850 PM CDT TUE MAY 1 2018

IAC055-020200-
/O.EXP.KDVN.SV.W.0002.000000T0000Z-180502T0200Z/
Delaware IA-
850 PM CDT TUE MAY 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DELAWARE COUNTY
WILL EXPIRE AT 900 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4256 9133 4265 9136 4265 9113 4263 9113
TIME...MOT...LOC 0150Z 234DEG 37KT 4264 9122 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 6:28 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 1, 6:28 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Tue May 1 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Tue May 1 2018

Latest sfc analysis was indicating a slow moving or almost quasi-
stationary boundary draped from western KS, northeastward acrs far
northwestern IA, and to north of LK Superior. Sfc DPTs have pooled
into the mid-upper 50s and 60s west, to the lee of this boundary.
Aloft, upper L/W Trof was seen on water vapor imagery digging south
acrs southern CA, making for increasingly active southwesterlies
streaming up to the lee of it acrs the Plains and upper Midwest. The
stage is set for a period of unsettled weather through Thursday
night.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 330 PM CDT Tue May 1 2018

Tonight...Convective and MCS forcing tools show two main areas for
convective initiation as an increasing evening low level jet more
and more THTA-E rich, starts to converge. One area appears to be
setting up from far southeastern SD and along the IA/MN border, while
an approaching vort max embedded in the southwesterlies lights up a
swath this evening from south central KS and up the MO RVR Valley.
Thus the DVN CWA may be mainly dry or have just and isolated
shower/storm until 10 to 11 PM, when the upstream activity from
western/southwestern IA propagates eastward, feeding on increasing
southwesterly 40-50 KT LLJ. If this trajectory pans out, would
expect a cluster of storms or even a MCS moving into and acrs the
northwestern third of the fcst area after 10-11 pm.

Some potential of marginally severe size hail and winds with this
activity as adequate CAPEs and shear linger. Locally heavy rain of
up to an inch possible by Wed morning in these areas. This first
round may then move out of the north central and northeastern CWA by
3 or 4 AM, with eyes then turning to potential convective clusters
of KS origin moving into the southwestern CWA before dawn Wed
morning. Will have to watch these two for possibly severe size hail.
With ongoing LLJ action, besides these two scenarios, will also have
to watch for isolated to widely sctrd showers/storms acrs the area
overnight. Increasing DPTs and ongoing southerly sfc flow will make
for mild lows in the low to mid 60s over most of the CWA.

Wednesday...Much like today, may have to deal with lingering showers
and storms out of tonight into mid Wed morning. Veering and
decreasing jet should bring about an eventual diurnal decrease in
strength and coverage by Wed afternoon. Some morning storms may have
to be monitored for hail. Then depending on debris decay and re-
establishing south flow recovery, temps will warm into the upper
70s to low 80s again, and possibly warmer, but higher sfc DPTs in
the low 60s/humidity levels will battle the stretch toward the mid
80s. Temporary upper ridge and H75 to H7 MB cap may make for a lull
in much of any convection for the afternoon period.   ..12..

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 330 PM CDT Tue May 1 2018

Wednesday night through Thursday night is the main window for active
weather, with a few rounds of showers and storms as a lead
shortwave is followed by main ejecting positive tilt trough for
Thursday with both encountering deepening tropospheric moisture.
Potential exists for severe weather Wednesday night (slight to
enhanced risk from SPC), as storms to our west/southwest could
potentially grow upscale into a linear MCS while moving across
portions of the cwa. This line of storms would bring an attendant
damaging wind threat by mid evening into the early overnight,
especially south of I-80. Large hail is also possible. Thursday
will be accompanied by another risk for severe weather as the main
forcing ejects over the region. Deep layer shear more than
sufficient to support risk of severe storms by Thursday afternoon
into evening. However, the uncertainty lies with amount of
destabilization due to clouds and potentially precipitation around
throughout the day which will have impact on magnitude of severe
weather threat. Nonetheless, will need to monitor Thursday afternoon
and evening for another round of severe weather potential. Overall,
anticipate widespread rainfall amounts of 1 to 2 inches by Friday
morning with swaths or areas of higher amounts where storms move over
the same location repeatedly. We have been quite dry with main
climate sites 2 to 3 inches below normal on precipitation for April.
Therefore, anticipate much of this being able to soak in and overall
flash flooding threat is low. But, will have to watch for any areas
that get repeated activity and potentially higher amounts increasing the
threat for flash flooding.

Drying out then for Friday and Saturday with pleasant conditions, as
high pressure builds in.

Models continue to suggest another front attendant to a shortwave in
NW flow passing on Sunday providing a chance for showers and
possibly a few rumbles of thunder.

Then, another bout of high pressure to start next week with dry and
pleasant conditions once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 628 PM CDT Tue May 1 2018

Active weather through the period aviation-wise as thunderstorms
will become more common overnight across the area. Storms are
expected overnight, then again tomorrow afternoon. With low
confidence on placement of storms tomorrow, opted to go with a
PROB30 instead. Otherwise, mainly VFR with MVFR with any storm.
The next few hours should remain VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...Gibbs
Hazardous weather outlook, May 1, 3:58 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Tue May 1 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-022030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
340 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will move into portions of eastern Iowa after mid
evening, and then across northwestern Illinois into the overnight
hours. Other storms may then move into southeastern Iowa and
northeastern Missouri late tonight before dawn Wednesday morning.
The storms moving into eastern Iowa later this evening and
overnight, will have the potential of producing some severe
weather in the form of large hail and damaging wind gusts up to
60 MPH. The storms moving into the southwest portions of the
Outlook Area late tonight may produce some large hail as well.
Locally heavy rain will occur with any of the stronger storm
cells.

The Storm Prediction Center has placed areas along and west of a
line from Williamsburg Iowa, to Cedar Rapids, and to Dubuque
Iowa in a slight risk for severe weather tonight. Much of the
rest of the area except for west central Illinois, is in a
marginal risk.

Flooding is expected along portions of the Mississippi River
late this week and into the following week. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected to move back across the outlook
area Wednesday evening and overnight. Some severe storms
are likely, with the greatest risk south of Interstate 80.
The main severe threat is damaging winds and large hail.
There is a low threat of a tornado. The Storm Prediction
Center has an enhanced risk for severe weather on Wednesday
across much of southeast Iowa and northeast Missouri, with a
slight risk across the rest of the Outlook area.

Another round of thunderstorms is expected on Thursday, with
additional severe storms possible in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight over portions of
eastern Iowa.

12/05

In the hours before

Special weather statement, May 1, 8:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT TUE MAY 1 2018

IAC019-055-020200-
Buchanan-Delaware-
814 PM CDT TUE MAY 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHERN DELAWARE COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, a strong thunderstorm was located near Masonville, or
9 miles west of Manchester, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Manchester, Edgewood, Winthrop, Lamont, Colesburg, Greeley, Dundee,
Masonville, Oneida, Winthrop Golf Course, Delaware County
Fairgrounds, Manchester Airport, Coffins Grove Park, Twin Bridges
Park and Backbone State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Iowa.

LAT...LON 4263 9113 4238 9170 4252 9184 4265 9166
      4265 9113
TIME...MOT...LOC 0113Z 234DEG 37KT 4251 9164

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:14 PM CDTSpecial Weather StatementDVNDelaware46 min
May 1, 10:01 PM CDTRiver Flood WarningDVNDubuque12 days
May 1, 10:01 PM CDTRiver Flood WarningDVNClinton15 days
May 1, 10:01 PM CDTRiver Flood WarningDVNScott15 days
May 1, 10:01 PM CDTRiver Flood WarningDVNMuscatine18 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa, Muscatine19 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Louisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines23 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Lee23 days
May 2, 4:27 PM CDTSpecial Weather StatementDVNJefferson33 min
May 2, 4:31 PM CDTSpecial Weather StatementDVNClinton29 min
May 2, 4:39 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson38 min
May 2, 5:00 PM CDTSpecial Weather StatementDVNWashington45 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson56 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningDVNJackson15 min
May 2, 6:34 PM CDTSevere Thunderstorm WarningDVNKeokuk56 min
May 2, 6:47 PM CDTTornado WarningDVNKeokuk43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.